Does Aricept really help dementia patients?

Asked by
Answers 1 to 8 of 8
Top Answer
Sometimes.

The first drug the Mayo Clinic started my husband on was Aricept. A thoughtful neighbor, a well-respected pharmacist, came over to warn me that the best I could expect was for my husband to stay at the level of cognition he was at (which was terrible) for longer than if he didn't take the drug, but that noticable improvement was not likely. He didn't want me to get my hopes up. But my husband did improve noticably in several respects. It turns out that the disease my husband has, Lewy Body Dementia, responds far more favorably to that drug than the condition it was developed for, Alzheimer's. From what I've read, only a small percentage of Alzheimer's patients see much benefit from Aricept -- but of course if your loved one is among that small percentage you'd be glad to have tried it.
My mother had Lewy Body type Alzheimers as well and Aricept was like a miracle drug. It lasted about a year and it was an added year my family and I were really happy to get.
How long did it take to see a noticeable difference? My mom's doctor told me it took 24 weeks to tell a difference and that since she is only in the very early stages that we need to wait to try this?
lynnjduncan, is this doctor a dementia specialist? Do you know what kind of dementia your mother has?

I have never heard of delaying taking Aricept. Everything I've read encourages starting as soon as possible.
Yes, they are but this is all new to me, which is one of the reason I came to the board. Do you know does it take that long to notice a difference?
I wish I could say that Aricept was that " miracle" drug for my dad , n that this drug helped to return , some small resemblance,of the dad that I use to know....but, it did not...

As Jeannegibbs had posted, earllier....Aricept has been known to bring much improvement to those living with Lewy Body Dementia, but not so much, with those suffering from Alz....It is also true, from what I have witnessed, that those suffering with Alz/Dementia do much better when they begin this drug, as soon as possible, after an early diagnosis...as Jeanne also mentioned...

My dad was already in the moderate stages of Alz, when he began using Aricept, n I think that dad was, already, too advanced in the disease, for this drug to show much improvement in his condition....The other thing that I wanted to mention, is that, Aricept, in particular, can cause many gastrointestinal issues for the patient...This is the problem that we had with dad...He had terrible stomach problems, an could not control his bowels, at all...n he had to stop the drug, immediately ...I was told that the side affect of many of these drugs, is gastrointestinal....My dad was a prisoner to the bathroom...it was very difficult to watch...Once he got off the drug, the problem, disappeared .. He's, presently, on no memory drugs...I know that we started it, too far into his disease, but with the added problems of this side affect, he could not continue.

There are many different types of these drugs that are available....but, I suggest that you really study these medications n the possible side affects that may surface, before using them....

I wish that I could say that my dad showed some kind of improvement on this drug, but, he did not....I believe that these medications can be that "miracle" for some people, n return some quality of life, that this disease robs, from so many people...even if it's for a short time..





Aricept has been a miracle for drug for my Aunt. The improvement is shocking and wonderful. She has been on it 4 months now and the obvious change started 2 weeks after she began taking the medicine. One thing that has struck me odd is that her memories prior to taking the seem to have vanished. It's as if her life began after the Aricept began to work. Regardless we are grateful for the extra time this medicine has given us.
Aricept, 10 mg 1x, caused a side effect in my wife that stumped all local MDs for 5 months. Uncontrolled nasal discharge leading to a deep cough and breathing difficulty both at night and daytime. yes, we looked at all notices for Aricept and we looked for solutions by checking allergies and sinus infections. Got so bad we thought she had pneumonia and took chest X-rays. Upon mentioning the symptoms in our 6 month check-up with her neurosurgeon, he quickly responded that yes the uncontrolled nasal discharge was an undocumented side effect of a 10 mg. dosage in some patients. Must be an insiders only need to know. Would not recommend this medication for that reason alone.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support